Wisconsin, 2002

Hail in Wisconsin, April 14, 2002

April 14, 2002 · NWS MKX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Apr 14, 1:55 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Apr 14, 1:55 PM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
255 PM CDT SUN APR 14 2002

FCST FOCUS ON T-STORM WATCH THRU 6 P M AND WARM TEMPS MON/TUE.

INSTABILITY AXIS CURRENTLY ALONG SFC TROF LINE FROM ERN MN TO CNTRL
IA WITH LIS -4 TO -6. CIN HAS BEEN REDUCED TO 20 J/KG IN THIS
REGION. TWO STORMS FIRED NEAR BOUNDARY AND MOVING E INTO NW CWA.
BOUNDARY WILL REMAIN FOCUS FOR ANY SVR THREAT AS IT GRADUALLY
SHIFTS EWD INTO WRN WI. HOWEVER TROF LINE IS PROGGED TO WASH OUT THIS
EVENING AS VORT MAX AND LT FNT QUAD PUSH E OF WI...SO ANY SVR
ACTIVITY WILL OCCUR LATE THIS AFT AND VERY EARLY IN THE EVENING WHILE
DYNAMICS ARE STILL PRESENT.

VORT MAX TO EXIT SERN WI BY 02Z WITH LGT WNDS AND WEAK HIGH PRES
TO SETTLE OVR REGION LATE TONIGHT. SHOULD SEE A THIRD NIGHT OF
SCATTERED FOG OVER CWA. IN ADDITION...SOME HIGH CLOUDS EXPECTED WITH
WAA ALOFT AS RIDGING BEGINS OVR MOST OF CNTRL USA AHEAD OF DIGGING
UPPER TROF IN THE WEST.

AS WRN UPPER TROF SLOWLY MOVES E THROUGH TUE...SFC TROF WILL SET UP
OVR THE PLAINS WITH GOOD SFC WAA ON SWLY WNDS. TRAJECTORY MAPS SHOW
AIR ADVECTING FROM ERN KANSAS FOR MON AFT SO LOW 80S LOOK GOOD FOR
TUE AND WED WITH MILD LOW TEMPS AS WELL. ETA SOUNDINGS INDICATE
STRONG CAP THROUGH TUE WITH NO TRIGGERS. EXTENDED MODELS TAKE
UPPER TROF NEWD INTO CANADA WITH BEST LIFT REMAINING W OF CWA SO ONLY
WENT WITH A CHANCE TUE NT/WED MORNING ATTM.

.MKX...NONE.

MG

In the hours before

Special weather statement, Apr 14, 2:30 PM CST, 2 hours 50 minutes before
WIZ046-047-051-056-057-062-063-067-142115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
330 PM CDT SUN APR 14 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 6 PM CDT...

SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL BE SEEN ACROSS
SOUTHERN WISCONSIN FOR THE REST OF THIS AFTERNOON...AFFECTING
LOCALES MAINLY NORTH OF MADISON AND MILWAUKEE....FROM SAUK COUNTY
EAST TO OZAUKEE COUNTY AND FROM MARQUETTE COUNTY EAST TO SHEBOYGAN
COUNTY. NO SEVERE WEATHER HAS BEEN REPORTED. SOME OF THE STORMS MAY
PRODUCE BRIEF HEAVY RAINS...LIGHTNING AND POSSIBLY SOME PEA SIZE
HAIL.

RESIDENTS OF ALL OF SOUTHERN WISCONSIN SHOULD REMAIN VIGILANT THIS
AFTERNOON AS THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT.

IF THREATENING WEATHER APPROACHES...SEEK SAFE SHELTER INDOORS AWAY
FROM WINDOWS.

COLLAR
Special weather statement, Apr 14, 3:10 PM CST, 2 hours 10 minutes before
WIZ046-047-051-056-057-062-063-067-142200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
410 PM CDT SUN APR 14 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 6 PM CDT...

SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE ACROSS LOCALES MAINLY
ALONG AND NORTH OF A MADISON TO MILWAUKEE LINE. THE STRONGEST
CLUSTER OF STORMS WILL AFFECT SAUK COUNTY BETWEEN 410 PM AND 5 PM.
SOME BRIEF HEAVY RAINS...DEADLY LIGHTNING AND PEA SIZE HAIL WILL
LIKELY ACCOMPANY THIS CLUSTER.

RESIDENTS OF ALL OF SOUTHERN WISCONSIN SHOULD REMAIN VIGILANT THIS
AFTERNOON AS THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT.

IF THREATENING WEATHER APPROACHES...SEEK SAFE SHELTER INDOORS AWAY
FROM WINDOWS.

COLLAR
Special weather statement, Apr 14, 3:45 PM CST, 1 hour 35 minutes before
WIZ046-047-051-056-057-062-063-067-142215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
445 PM CDT SUN APR 14 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 6 PM CDT...

SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS LOCALES
MAINLY NORTH OF A MADISON TO MILWAUKEE LINE. THE STRONGEST CLUSTER
OF STORMS WILL AFFECT SAUK COUNTY BETWEEN 440 PM AND 540 PM. SOME
INTENSIFICATION HAS BEEN NOTED WITH THESE STORMS SINCE 430 PM AND
PEOPLE LIVING IN SAUK COUNTY SHOULD BE ALERT FOR FURTHER
STRENGTHENING OF THIS CLUSTER. NO SEVERE WEATHER HAS BEEN REPORTED.
HOWEVER...AT THE VERY LEAST EXPECT HEAVY RAINS...DEADLY LIGHTNING
AND PEA SIZE HAIL WITH THESE STORMS.

PEA SIZE HAIL WAS REPORTED IN LAVALLE AT 430 PM.

RESIDENTS OF ALL OF SOUTHERN WISCONSIN SHOULD REMAIN VIGILANT THIS
AFTERNOON AS THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT.

IF THREATENING WEATHER APPROACHES...SEEK SAFE SHELTER INDOORS AWAY
FROM WINDOWS.

COLLAR
Special weather statement, Apr 14, 4:05 PM CST, 1 hour 15 minutes before
WIZ046-047-051-056-057-062-063-067-142245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
505 PM CDT SUN APR 14 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 6 PM CDT...
...STRONG THUNDERSTORMS CONTINUE IN SAUK AND FAR NORTHERN IOWA
COUNTIES...

CLUSTERS OF THUNDERSTORMS CONTINUED TO SHOW A MODEST GAIN IN
STRENGTH ACROSS SAUK AND NORTHERN IOWA COUNTIES. AT 5 PM A REPORT OF
1/2 INCH HAIL AND 40 MPH WINDS WAS RECEIVED FROM REEDSBURG IN SAUK
COUNTY. THE STORMS CONTINUE TO HEAD EAST AT 30 MPH...AND WILL AFFECT
SAUK AND NORTHERN IOWA COUNTIES BETWEEN 5 PM AND 545 PM. BY 545 PM
THE STORMS WILL REACH NORTHWEST DANE AND WESTERN COLUMBIA COUNTIES.

NO SEVERE WEATHER HAS BEEN REPORTED. HOWEVER...AT THE VERY LEAST
EXPECT HEAVY RAINS...DEADLY LIGHTNING...WINDS TO 40 MPH...AND PEA TO
MARBLE SIZE HAIL WITH THESE STORMS.

RESIDENTS OF ALL OF SOUTHERN WISCONSIN SHOULD REMAIN VIGILANT THIS
AFTERNOON AS THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT.

IF THREATENING WEATHER APPROACHES...SEEK SAFE SHELTER INDOORS AWAY
FROM WINDOWS.

COLLAR
Special weather statement, Apr 14, 4:45 PM CST, 35 minutes before
WIZ046-047-051-056-057-062-063-067-142330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
545 PM CDT SUN APR 14 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 6 PM CDT...

BETWEEN 545 PM AND 630 PM...LOOK FOR A STRONG THUNDERSTORM TO MOVE
EASTWARD OUT OF SAUK COUNTY THROUGH COLUMBIA COUNTY...AND FOR
ANOTHER STORM TO TRAVERSE EASTWARD ACROSS EASTERN IOWA COUNTY INTO
DANE COUNTY. WHILE THERE HAVE BEEN NO REPORTS OF SEVERE WEATHER...BE
ALERT FOR AT LEAST HEAVY RAINS...SOME DEADLY LIGHTNING...HAIL UP TO
A 1/2 INCH IN DIAMETER AND WINDS OF 30 TO 40 MPH.

OTHER SHOWERS AND STORMS WILL AFFECT FAR EASTERN WISCONSIN IN
WAUKESHA...OZAUKEE AND MILWAUKEE COUNTIES. WITH THESE STORMS EXPECT
MAINLY BRIEF HEAVY RAINS.

RESIDENTS OF ALL OF SOUTHERN WISCONSIN SHOULD REMAIN VIGILANT THIS
AFTERNOON AS THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT.

IF THREATENING WEATHER APPROACHES...SEEK SAFE SHELTER INDOORS AWAY
FROM WINDOWS.

COLLAR
Special weather statement, Apr 14, 4:56 PM CST, 24 minutes before
WIZ046-047-051-052-056>060-062>072-150000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
556 PM CDT SUN APR 14 2002

...SEVERE THUNDERSTORM WATCH NUMBER 94 EXTENDED UNTIL 7 PM CDT...

POTENTIALLY SEVERE THUNDERSTORMS CONTINUE TO ROLL ACROSS PARTS
OF SOUTHERN WISCONSIN. SO THE SEVERE THUNDERSTORM WATCH ISSUED
EARLIER IS BEING EXTENDED AT LEAST UNTIL 7 PM.

RESIDENTS IN THE WATCH AREA SHOULD CONTINUE TO BE ALERT FOR
THREATENING WEATHER AND TAKE SHELTER IF NECESSARY.

NJ

The radar

The Milwaukee radar (KMKX), 89 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dane

When
April 14, 5:20 PM CST
Where
Dane County, 4 mi S of Cross Plains
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.067, -89.633

Isolated severe thunderstorm. Severe weather spotter trailing the storm noted some cloud base rotation and a in-flow/feeder cloud band underneath the updraft tower.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5289241.